Severe hypertriglyceridemia and colchicine intoxication following suicide attempt

Drug Des Devel Ther. 2017 Nov 22;11:3321-3324. doi: 10.2147/DDDT.S140574. eCollection 2017.

Abstract

Colchicine overdose is uncommon but potentially life threatening. Due to its serious adverse systemic effects, overdose must be recognized and treated. We report a case of an 18-year-old female who ingested 18 mg (~0.4 mg/kg) of colchicine in a suicide attempt. The patient's clinical manifestations included abdominal cramps, vomiting, pancytopenia, hypocholesterolemia, and rhabdomyolysis. Two unique manifestations of toxicity in this patient were profound and persistent, severe hypertriglyceridemia and electrolyte imbalance, mainly hypophosphatemia, with no other evident cause except the colchicine intoxication. Following intensive supportive treatment, including ventilator support, N-acetylcysteine, granulocyte colony stimulating factor, electrolyte repletion, and zinc supplementation, the patient made a complete recovery. Colchicine intoxication is a severe, life-threatening situation that should be followed closely in intensive care units. Severe changes in body functions can rapidly develop, as previously described in the literature. To our knowledge, this extremely elevated triglyceride level has never been reported without the administration of propofol, and requires further evaluation.

Keywords: colchicine; hypertriglyceridemia; hypophosphatemia; intoxication.

Publication types

  • Case Reports

MeSH terms

  • Adolescent
  • Colchicine / administration & dosage
  • Colchicine / poisoning*
  • Female
  • Humans
  • Hypertriglyceridemia / chemically induced*
  • Hypertriglyceridemia / drug therapy
  • Severity of Illness Index
  • Suicide, Attempted*

Substances

  • Colchicine